Alert archive / New Mexico / High Wind Watches in 2013

High Wind Watch 13, NWS Midland/Odessa, TX

April 5, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 5, 2013, 2:59 AM MDT for Eddy County, New Mexico. It took effect at Apr 6, 2013, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 5, 2013, 2:59 AM MDT (08:59 UTC)
In effect from
Apr 6, 2013, 12:00 PM MDT
Expired
Apr 6, 2013, 2:48 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3408 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WWUS74 KMAF 050859
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 AM CDT FRI APR 5 2013

...HIGH WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS SATURDAY AFTERNOON
AND EVENING...

.WESTERLY FLOW ALOFT WILL STRENGTHEN SIGNIFICANTLY SATURDAY 
AFTERNOON. THESE STRONGER WINDS ALOFT MAY MIX DOWNWARD AND
ENHANCE WINDS AT THE SURFACE IN THE GUADALUPE MOUNTAINS SATURDAY
AFTERNOON.

NMZ027-TXZ258-052000-
/O.NEW.KMAF.HW.A.0013.130406T1800Z-130407T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
259 AM MDT FRI APR 5 2013

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

* EVENT...HIGH WINDS.

* TIMING...FROM 1 PM CDT/12 PM MDT SATURDAY TO 8 PM CDT/7 PM MDT
  SATURDAY EVENING.

* WINDS...WEST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND
  TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
934 
WWUS74 KMAF 051851
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT FRI APR 5 2013

...HIGH WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS SATURDAY
AFTERNOON AND EVENING...

.WESTERLY FLOW ALOFT WILL STRENGTHEN SATURDAY AFTERNOON.  THESE
STRONGER WINDS ALOFT MAY MIX DOWNWARD AND ENHANCE WINDS AT THE
SURFACE IN THE GUADALUPE MOUNTAINS SATURDAY AFTERNOON.

NMZ027-TXZ258-061000-
/O.CON.KMAF.HW.A.0013.130406T1800Z-130407T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1251 PM MDT FRI APR 5 2013

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...

* EVENT.....HIGH WINDS.

* TIMING....FROM 1 PM CDT/12 PM MDT SATURDAY TO 8 PM CDT/7 PM MDT 
            SATURDAY EVENING. 
 
* WINDS.....WEST WINDS 35 TO 45 MPH WITH GUSTS TO 60 MPH POSSIBLE.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
            MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS 
            CAMPERS...VANS...AND TRACTOR TRAILERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
566 
WWUS74 KMAF 060848
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 AM CDT SAT APR 6 2013

...HIGH WIND WATCH CANCELLED TODAY FOR THE GUADALUPE MOUNTAINS...

.ALTHOUGH IT WILL BE WINDY TODAY IN THE HIGHEST ELEVATIONS OF 
THE GUADALUPE MOUNTAINS AND THROUGH GUADALUPE PASS...WIND SPEEDS
ARE NO LONGER EXPECTED TO REACH WARNING LEVEL CRITERIA THIS
AFTERNOON.

NMZ027-TXZ258-061000-
/O.CAN.KMAF.HW.A.0013.130406T1800Z-130407T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
248 AM MDT SAT APR 6 2013

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WATCH. 

WARNING LEVEL WIND SPEEDS ARE NO LONGER EXPECTED THIS AFTERNOON. IT
WILL STILL BE WINDY HOWEVER WITH SOUTHWEST WINDS OF 30 TO 40 MPH
WITH GUSTS TO 55 PH EXPECTED IN THE HIGHEST ELEVATIONS OF THE GUADALUPE
MOUNTAINS AND INCLUDING THE GUADALUPE PASS.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 5, 2:37 AM MDT, 22 minutes earlier.

Area forecast discussion, Apr 5, 2:37 AM MDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 AM CDT FRI APR 5 2013

.DISCUSSION...
ZONAL FLOW ALOFT IS EXPECTED THROUGH MONDAY RESULTING IN LEE
SURFACE TROUGH FORMATION...LOW LEVEL THERMAL RIDGING AND
DOWNSLOPE FLOW. DRY AND MUCH ABOVE NORMAL TEMPERATURES WILL
BE SEEN IN THIS REGIME ALONG WITH WINDY CONDITIONS IN THE
MOUNTAINS AND BREEZY CONDITIONS IN MANY AREAS OF THE PLAINS.
THE 700 MILLIBAR FLOW IS FORECAST TO INCREASE TO 30 KNOTS OUT
OF THE WEST BY SATURDAY AFTERNOON ALONG WITH AN INCREASING
PRESSURE GRADIENT. WILL ISSUE A HIGH WIND WATCH FOR THE GUADALUPE
MOUNTAINS SATURDAY AFTERNOON. BY MONDAY AND TUESDAY A LARGE AND
STRONG UPPER LEVEL STORM SYSTEM IS PROGGED TO MOVE FROM THE
PACIFIC COAST TO THE CENTRAL ROCKIES. LATEST GUIDANCE SUGGEST THAT
THE BETTER LIFT WILL RESIDE NORTHEAST OF THE FORECAST AREA SO
CONTINUED A DRY FORECAST FOR NOW. BY TUESDAY NIGHT THE ECMWF DOES
BRING A SUBSTANTIALLY STRONGER UPPER LEVEL DISTURBANCE IN FROM
THE WEST THAN THE GFS ALONG THE PACIFIC FRONT AND GENERATES
THUNDERSTORMS ACROSS THE NORTHERN AND EASTERN PERMIAN BASIN. THIS
WILL NEED TO BE MONITORED. FOR NOW KEPT THE SLIGHT POPS GOING
TUESDAY NIGHT ACROSS THE EXTREME NORTHERN PERMIAN BASIN. BY NEXT
WEDNESDAY THE UPPER LEVEL STORM SYSTEM IS EXPECTED TO APPROACH
WITH THE LOW LEVEL MOISTURE ALREADY SCOURED OUT COURTESY OF A
DRYLINE AND COLD FRONT. CONTINUED THE DRY FORECAST WEDNESDAY
ALONG WITH BELOW NORMAL TEMPERATURES. BY NEXT THURSDAY AND FRIDAY
TEMPERATURES WILL REBOUND TO NEAR NORMAL WITH NO PRECIPITATION
EXPECTED DUE TO A NEW LEE TROUGH FORMING IN WEST TO NORTHWEST FLOW
ALOFT.

&&

.FIRE WEATHER...
SURFACE TROUGH WILL INTENSIFY TODAY ACROSS CENTRAL NEW MEXICO
WITH SOUTH TO SOUTHWEST WINDS INCREASING EAST OF THE TROUGH AXIS
ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS.
MIN RH/S ARE EXPECTED TO DROP TO 15 PERCENT OR LESS FOR SEVERAL
HOURS IN THESE AREAS THIS AFTERNOON AND 20 FOOT WINDS SHOULD
INCREASE TO 20 MPH OR MORE ACROSS THE GUADALUPE MOUNTAINS.
FOR THIS REASON HAVE ISSUED A RED FLAG WARNING FOR THIS AREA
FOR MAINLY THIS AFTERNOON. ACROSS THE SOUTHEAST NEW MEXICO
PLAINS AND VAN HORN HIGHWAY 54 CORRIDOR...ONLY SPOTTY RED FLAG
CONDITIONS ARE EXPECTED DUE TO LIGHTER WINDS. FOR THIS REASON DID
NOT ISSUE A RED FLAG WARNING BUT MAY ISSUE A FIRE DANGER STATEMENT
FOR THESE AREAS. FURTHER EAST ACROSS THE PERMIAN BASIN RH/S ARE
NOT EXPECTED TO DIP BELOW 15 PERCENT FOR THE REQUIRED 3 HOURS.

ON SATURDAY AN INTENSIFYING SURFACE LOW IS EXPECTED TO DEVELOP
ACROSS THE EASTERN NEW MEXICO PLAINS AND SOUTHERN TEXAS PANHANDLE
IN ZONAL FLOW ALOFT. SOUTH OF THIS LOW DRY WESTERLY WINDS WILL
INCREASE BY AFTERNOON AS THE SURFACE PRESSURE GRADIENT INCREASES.
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS INCLUDING
THE VAN HORN HIGHWAY 54 CORRIDOR...UPPER TRANS PECOS AND AREAS
AS FAR EAST AS THE NORTHERN AND WESTERN PERMIAN BASIN. HAVE
ISSUED A FIRE WEATHER WATCH SATURDAY AFTERNOON FOR THESE AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 81  54  89  54  /   0   0   0   0
BIG SPRING TX              80  53  90  54  /   0   0   0   0
CARLSBAD NM                86  50  90  52  /   0   0   0   0
DRYDEN TX                  82  55  88  60  /   0   0   0   0
FORT STOCKTON TX           84  59  91  58  /   0   0   0   0
GUADALUPE PASS TX          82  55  83  53  /   0   0   0   0
HOBBS NM                   82  47  87  49  /   0   0   0   0
MARFA TX                   79  37  83  44  /   0   0   0   0
MIDLAND INTL AIRPORT TX    80  55  90  54  /   0   0   0   0
ODESSA TX                  79  58  89  57  /   0   0   0   0
WINK TX                    82  53  93  54  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ.

     HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

99/12
Hazardous weather outlook, Apr 4, 11:57 AM MDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 PM CDT THU APR 4 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1257 PM CDT THU APR 4 2013 /1157 AM MDT THU APR 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM... DRY... AND BREEZY CONDITIONS MAY PROMOTE ELEVATED FIRE
WEATHER CONDITIONS FRIDAY GENERALLY ALONG AND WEST OF THE PECOS
RIVER. NEAR CRITICAL FIRE WEATHER CONDITIONS WILL SPREAD EAST
ACROSS THE PERMIAN BASIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:50 AM MDTFire Weather WatchMAF24 hr
Apr 5, 2:50 AM MDTRed Flag WarningMAF16 hr

Nearby

High Wind Watches in New Mexico, 2013High Wind Watches in Texas, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.